Potassium interaction with meds

Hey all

I have been doing tons of research on supplements to help with AF recently and of course have also been researching side effects that could be caused by my meds so I am not doing anything I shouldn't.

I'm on Amiodaron, Metoprolol, Plavix, Crestor and thought I read that potassium has a bad interaction with one of these but today I can not seem to find anything.

Does anyone know if one of these meds means no potassium supps or I just imaginated after spending way too many hours glued to Google?

Cheers

9 Replies

oldestnewest
  • You can find anything online if you look hard enough, AF can be cured by the power of prayer, from eating a banana only diet for a month or drinking your own urine. I've been there and done that reading all the loopy stuff, now I stick with what to me sounds plausible!

  • Well said.

  • I understand what you are saying but I am not looking for "loopy" simply seeing if someone knows about the drug interaction. I know that warfarin and potassium supplements are proven to be contraindicated so just being cautious.

  • Why not ask a pharmacist? And if you find out, let us know! Potassium is much less benign than magnesium. To put it into perspective, the ingredient that stops the heart in a "lethal injection" is potassium. So one has to be careful not to take too much, and it wouldn't surprise me if it's not recommended in combination certain drugs that affect the heart.

  • I have tried to read up on Potassium and have found that having a diet high in Potassium is keeping AF at bay. Also need Magnesium in diet.

    However, clinicians I have asked don't like supplements ( unless one is on diruetics which make you lose Potassium, in which case a slow release potassium medication is fine)

    This is because you can overdose if taking supplements whereas your body just excretes any not needed if it's in your diet.And potassium can cause arrhythmias if in excess.

    I haven't heard of any clashes with medication from Potassium in diet= not to say there isn't any of course. and I'm not medically qualified!!

  • My husband is also on Amiodarone and his blood potassium was high. I can't remember where I read it but Amiodarone does seem to be 'potassium sparing'. He was unable to take Spironolactone, also 'potassium sparing' because of that.

    Dave1961- we are doing very similar stuff nutritionally to you, but because potassium is in so many things like fruit and veg, it's probably not worth worrying about.

    Incidentally, I slather the poor bloke in magnesium oil night and morning. On blood thinners it can sting a bit, but I think adding magnesium is the more important. Just eat plenty of fruit and veg.

    On Amiodarone you should be having regular blood tests which include a test for potassium, or at least my husband does, so you know whether it's ok or not.

  • Although it qualifies for the "Loopy" category, 3 - 10oz bottles of OJ will often stop my a-fib attacks within 30 minutes or so.A 10oz bottle of Tropicana has 560mg. of potassium. Hopefully, that is well below the lethal injection dosage, because I have had no ill effects so far.

  • Try this website if you have not already. It gives recommended amounts, etc.

    webmd.com/vitamins-and-supp...

  • I think I'd rather follow a healthy diet that gives me everything I need than taking supplements

You may also like...